Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


ditch the nukes?
Aug 24, 2007

I have been on treatment since 1993. First on sequential monotherapy, then dual therapy and finally triple combo therapy. Needless to say I developed resistance to most of the NRTIs and all the NNRTIs. Depsite that I have been fortunate to be able to supress my VL to undetectable and increase my t-cells to the 600-700 range on a combo of Reyataz, Norvir and Trizivir for the past 4 years. I have a feeling the boosted PI is doing all the work as a previous phenotype showed resistance to AZT and 3TC. I would like to drop the Trizivir and just stay on the PIs. My doctor is OK with that and thinks if I expereince viralogic breakthrough we can salvage with other drugs. Although I suggested it, I am a little nervous. I am on an effective combo and I don't want to wind up in worse shape if I do this and develop PI resistance. Then I might need to go to a more difficult salvage regimen. I am having no real side effects at the moment (have had lipoatrophy in arms and legs for a long time), but the thought of being on 3 possibly unnecessary and potentially toxic drugs for the rest of my life bothers me. What do you think?

Response from Dr. Daar

Great question and tough call. I would really need additional information regarding your specific treatment history and drug resistance data to optimally guide you. Consequently, I would encourage you to really discuss this carefully with your provider, which it appears you have.

Some general comments. I agree with everything you have said in that for many people like you the PI alone may be enough; however, stopping the other drugs poses a risk, albeit small of developing protease inhibitor resistance. Since the main side effect you have is lipoatrophy, which if related to therapy is probably from the AZT in Trizivir, and much less likely the other drugs. Consequently, alternative strategies to stopping the NRTIs is to switch to abacavir with 3TC, dropping the zidovudine or replacing zidovudine with tenofovir. Either way, close follow-up will be necessary. I would also be somewhat reassured that with careful monitoring you are unlikely to develop a lot of new protease mutations in the short term. Furthermore, there are many new options both amongst the protease inhibitors and new drugs that will be available to you if things don't work out.

Hope that helps. Best, Eric


Previous
early treatment to reduce speed of spreading through CD4 cells
Next
The new Atripla

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement